Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Analysis of variable-degree HDG methods for Convection-Diffusion equations. Part II: Semimatching nonconforming meshes


Authors: Yanlai Chen and Bernardo Cockburn
Journal: Math. Comp. 83 (2014), 87-111
MSC (2010): Primary 65M60, 65N30
DOI: https://doi.org/10.1090/S0025-5718-2013-02711-1
Published electronically: May 16, 2013
MathSciNet review: 3120583
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we provide a projection-based analysis of the $ h$-version of the hybridizable discontinuous Galerkin methods for convection-diffusion equations on semimatching nonconforming meshes made of simplexes; the degrees of the piecewise polynomials are allowed to vary from element to element. We show that, for approximations of degree $ k$ on all elements, the order of convergence of the error in the diffusive flux is $ k+1$ and that of a projection of the error in the scalar unknown is $ 1$ for $ k=0$ and $ k+2$ for $ k>0$. We also show that, for the variable-degree case, the projection of the error in the scalar variable is $ h$ times the projection of the error in the vector variable, provided a simple condition is satisfied for the choice of the degree of the approximation on the elements with hanging nodes. These results hold for any (bounded) irregularity index of the nonconformity of the mesh. Moreover, our analysis can be extended to hypercubes.


References [Enhancements On Off] (What's this?)

  • 1. D. N. Arnold, F. Brezzi, B. Cockburn, and L. D. Marini,
    Unified analysis of discontinuous Galerkin methods for elliptic problems.
    SIAM J. Numer. Anal., 39, 1749-1779, 2002. MR 1885715 (2002k:65183)
  • 2. B. Ayuso and L. D. Marini,
    Discontinuous Galerkin methods for advection-diffusion-reaction problems.
    SIAM J. Numer. Anal., 47(2):1391-1420, 2009. MR 2485457 (2010d:65312)
  • 3. F. Brezzi, J. Douglas, Jr., and L. D. Marini.
    Two families of mixed finite elements for second order elliptic problems.
    Numer. Math., 47:217-235, 1985. MR 799685 (87g:65133)
  • 4. F. Brezzi and M. Fortin.
    Mixed and Hybrid finite element methods.
    Springer-Verlag, 1991. MR 1115205 (92d:65187)
  • 5. P. Castillo, B. Cockburn, I. Perugia, and D. Schötzau, An a priori error analysis of the local discontinuous Galerkin method for elliptic problems,
    SIAM J. Numer. Anal., 38:1676-1706, 2000. MR 1813251 (2002k:65175)
  • 6. Y. Chen and B. Cockburn.
    Analysis of variable-degree HDG methods for convection-diffusion equations. Part I: General nonconforming meshes,
    IMA J. Num. Anal., 32(4):1267-1293, 2012,
    doi:10.1093/imanum/drr058. MR 2991828
  • 7. B. Cockburn, B. Dong, and J. Guzmán.
    A superconvergent LDG-hybridizable Galerkin method for second-order elliptic problems.
    Math. Comp., 77:1887-1916, 2008. MR 2429868 (2009d:65166)
  • 8. B. Cockburn, B. Dong, J. Guzmán, M. Restelli, and R. Sacco.
    Superconvergent and optimally convergent LDG-hybridizable discontinuous Galerkin methods for convection-diffusion-reaction problems.
    SIAM J. Sci. Comput., 31:3827-3846, 2009. MR 2556564 (2010m:65216)
  • 9. B. Cockburn and J. Gopalakrishnan.
    Error analysis of variable degree mixed methods for elliptic problems via hybridization.
    Math. Comp., 74:1653-1677, 2005. MR 2164091 (2006e:65215)
  • 10. B. Cockburn, J. Gopalakrishnan, and R. Lazarov.
    Unified hybridization of discontinuous Galerkin, mixed and continuous Galerkin methods for second order elliptic problems.
    SIAM J. Numer. Anal., 47:1319-1365, 2009. MR 2485455 (2010b:65251)
  • 11. B. Cockburn, J. Gopalakrishnan, and F.-J. Sayas.
    A projection-based error analysis of HDG methods.
    Math. Comp., 79:1351-1367, 2010. MR 2629996 (2011d:65354)
  • 12. B. Cockburn, J. Guzmán, and H. Wang.
    Superconvergent discontinuous Galerkin methods for second-order elliptic problems.
    Math. Comp., 78:1-24, 2009. MR 2448694 (2009i:65213)
  • 13. B. Cockburn, G. Kanschat, I. Perugia, and D. Schötzau, Superconvergence of the local discontinuous Galerkin method for elliptic problems on Cartesian grids, SIAM J. Numer. Anal., 39:264-285, 2001. MR 1860725 (2002g:65140)
  • 14. B. Cockburn and W. Qiu.
    Commuting diagrams for the TNT elements.
    Math. Comp. (to appear).
  • 15. B. Cockburn, W. Qiu and K. Shi.
    Conditions for superconvergence of HDG methods for second-order elliptic problems.
    Math. Comp., 81:1355-1368, 2012.
  • 16. P. Houston, C. Schwab, and E. Süli.
    Discontinuous $ hp$-finite element methods for advection-diffusion-reaction problems.
    SIAM J. Numer. Anal., 39:2133-2163 (electronic), 2002. MR 1897953 (2003d:65108)
  • 17. N. C. Nguyen, J. Peraire, and B. Cockburn.
    An implicit high-order hybridizable discontinuous Galerkin method for linear convection-diffusion equations.
    J. Comput. Phys., 228:3232-3254, 2009. MR 2513831 (2010h:65232)
  • 18. P. A. Raviart and J. M. Thomas.
    A mixed finite element method for second order elliptic problems.
    In I. Galligani and E. Magenes, editors, Mathematical Aspects of Finite Element Method, Lecture Notes in Math. 606, 292-315. Springer-Verlag, New York, 1977. MR 0483555 (58:3547)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65M60, 65N30

Retrieve articles in all journals with MSC (2010): 65M60, 65N30


Additional Information

Yanlai Chen
Affiliation: Department of Mathematics, University of Massachusetts Dartmouth, 285 Old Westport Road, North Dartmouth, Massachusetts 02747
Email: yanlai.chen@umassd.edu

Bernardo Cockburn
Affiliation: School of Mathematics, University of Minnesota, Minneapolis, Minnesota 55455
Email: cockburn@math.umn.edu

DOI: https://doi.org/10.1090/S0025-5718-2013-02711-1
Received by editor(s): July 5, 2011
Received by editor(s) in revised form: December 21, 2011, and May 4, 2012
Published electronically: May 16, 2013
Additional Notes: The research of the second author was partially supported by the National Science Foundation (grant DMS-0712955).
Article copyright: © Copyright 2013 American Mathematical Society

American Mathematical Society